Illinois Journal of Mathematics

The Bieri–Neumann–Strebel invariant of the pure symmetric automorphisms of a right-angled Artin group

Nic Koban and Adam Piggott

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We compute the BNS-invariant for the pure symmetric automorphism groups of right-angled Artin groups. We use this calculation to show that the pure symmetric automorphism group of a right-angled Artin group is itself not a right-angled Artin group provided that its defining graph contains a separating intersection of links.

Article information

Illinois J. Math., Volume 58, Number 1 (2014), 27-41.

First available in Project Euclid: 1 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]


Koban, Nic; Piggott, Adam. The Bieri–Neumann–Strebel invariant of the pure symmetric automorphisms of a right-angled Artin group. Illinois J. Math. 58 (2014), no. 1, 27--41. doi:10.1215/ijm/1427897167.

Export citation


  • R. Bieri, W. D. Neumann and R. Strebel, A geometric invariant of discrete groups, Invent. Math. 90 (1987), no. 3, 451–477.
  • K. S. Brown, Trees, valuations, and the Bieri–Neumann–Strebel invariant, Invent. Math. 90 (1987), no. 3, 479–504.
  • R. Charney, K. Ruane, N. Stambaugh and A. Vijayan, The automorphism group of a graph product with no SIL, Illinois J. Math. 54 (2010), no. 1, 249–262.
  • M. Gutierrez, A. Piggott and K. Ruane, On the automorphisms of a graph product of Abelian groups, Groups Geom. Dyn. 6 (2012), no. 1, 125–153.
  • M. R. Laurence, A generating set for the automorphism group of a graph group, J. Lond. Math. Soc. (2) 52 (1995), no. 2, 318–334.
  • J. Meier and L. VanWyk, The Bieri–Neumann–Strebel invariants for graph groups, Proc. Lond. Math. Soc. (3) 3 (1995), no. 2, 263–280.
  • L. Orlandi-Korner, The Bieri–Neumann–Strebel invariant for basis-conjugating automorphisms of free groups, Proc. Amer. Math. Soc. 128 (2000), no. 5, 1257–1262.
  • E. Toinet, Automorphismes des groupes d'Artin à angles droits, Ph.D. thesis, Université de Bourgogne, 2012.